Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
How badly does the morning after pill affect your menstrual cycle?(4 Posts)
Posted this question on others boards but not sure where best so trying here to! I need some advice I think on the morning after pill. I've had 3 mc's over the last year. Currently waiting for results to come back from various investigations at 3 recurrent miscarriage clinics. All advised to hold off TTC and I welcomed the forced break. I am not ready emotionally to try again after a heartbreaking year. We have planned a holiday which is in 2 weeks and I have been looking forward to having a nice break without worrying about TTC or thinking about the losses and just enjoying ourselves. I have also focused on other things that have been put on hold over the last year, and have just accepted a new job which starts in a month. I was beginning to feel quite settled and refreshed and happy again moving forward.
But yesterday after a BBQ and a few drinks, we were careless and had unprotected sex. I was on cd11. I'm mortified that I have put myself in this position. I really don't feel ready to start this journey yet. I was so excited and happy about my new job, and id be ashamed if I had to tell them I was pregnant so soon. AF is due when we are on holiday and I just can't bear the thought of going through the am I/aren't I/POAS drama while I'm there, when I had hoped the holiday would be something we could do to get away from all that and the past year. I've been in tears this morning and I'm just not ready to be going through all that again.
So, I'm thinking of taking the morning after pill. I'm very confused about this. Part of me feels awful for even considering it, that I'm ruining a chance of a pregnancy that we have longed for. I really dnt think I can go through this again but I'm scared that if I do take it, it could mess up my cycle and hormones and take months to recover from. But then, I'm wondering if that's such a bad thing if I'm feeling this much uncertainty about TTC again.
Does anyone know if the morning after pill will have a lasting effect on my cycle/hormones? Will my cycle return to normal after the month I've taken it? Or has anyone been in this position? Any advice would be so much appreciated.
Hi Lucinda. Firstly, I'm sorry you've had such a difficult and disappointing year, and I can understand your ambivalence about taking emergency contraception (EC).
However, I can reassure you that oral EC won't have a long lasting effect on your cycle or hormones. There are two oral EC methods available in the UK (sorry, just presuming you are UK-based) - Levonelle, which is effective up to 72 hours after unprotected sex and works by delaying ovulation, and ella-One (ulipristal acetate) which is effective up to 5 days after unprotected sex and works by delaying ovulation and/or inhibiting implantation. Levonelle is available over the counter; ella-One only on prescription at the moment. ella-One is more effective, particularly if you are near mid-cycle and definitely if ovulation has already occurred. However, both methods only delay ovulation by a few days so although the period after EC may be slightly late, there isn't any further effect on your cycle.
There is also the option of a copper coil (IUD) for EC, which is the most effective method of all, but it would be understandable if you didn't want to go through having that fitted in view of the fact that you're not looking for ongoing long term contraception at the moment.
Please feel free to PM me if you want to cyber-chat further about it. All the best
Thank you so much minijellybeans for the post and all the info, it's really reassured me. I actually got levonelle from the chemist earlier today and decided to take it a short while ago. i was really worried that it could upset my hormones over the next few cycles, making TTC difficult when we are ready to go again. I'm feeling relieved now that it shouldn't do that, thank you so much. And I think perhaps it will be a while before we do try again, as today has really shaken me. It crossed my mind that I could be fertile last night but I think perhaps part of me thought the chance was slim and it would be OK if I did get pregnant. But...I really dnt think I am ready. It was very upsetting today so I think I'm going to take it very slowly over the next few months. Thanks for the advice and support
I can't provide as much information as Mini, but just incase you find it useful- I've taken Levonelle 3 times. The first time I felt horrendously sick but wasn't actually sick. Both times after that I felt fine. It delayed my period by a couple of days each time, but that was it. The nausea was the worst side effect by far!
I'm sorry you've had such a terrible year
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.